College students want to help during an opioid overdose but don’t know how

https://i0.wp.com/www.sciencenews.org/wp-content/uploads/2024/05/042224_ac_narcan_awareness_feat.jpg?fit=800,450&ssl=1

U.S. college students can recognize signs of an opioid overdose and want to help when they witness one. But many do not know how to reverse an overdose with the drug naloxone.

Among surveyed undergraduate and graduate students, 62 percent could identify at least one symptom of an opioid overdose and 67 percent were comfortable with calling emergency services in the event of an overdose. But there was less awareness of naloxone, the opioid overdose-reversal drug: 30 percent knew what naloxone was used for, while 14 percent knew how to administer it, researchers report April 22 in JAMA Pediatrics.

The study, the first to assess opioid overdose awareness in a national sample of U.S. college students, is a starting point for understanding the level of knowledge in this population, says Christina Freibott, a substance use and health policy researcher at Boston University School of Public Health.

Freibott and colleagues analyzed data from the 2021–2022 Healthy Minds Study, which surveyed college students ages 18 to 25 about mental health issues. That two-thirds of the more than 7,000 respondents would be comfortable calling for help during an overdose points to the opportunity for more widespread opioid education and naloxone training programs, Freibott says. “College students are already willing to intervene but need the knowledge and resources to do so.” 

Raising awareness of how to use naloxone is a major public health priority. Many health departments hold training sessions for the public and distribute naloxone. The drug is also available on college campuses and at community centers, sometimes via vending machines. The U.S. Food and Drug Administration approved naloxone nasal spray, under the brand name Narcan, for over-the-counter use in 2023 (SN: 12/14/23).

The vast majority of opioid deaths in the United States are due to fentanyl and other synthetic opioids. A growing number of these deaths are occurring among those under age 20 (SN: 4/28/23). Some adolescents and young adults overdose after unknowingly ingesting fentanyl when taking counterfeit prescription drugs, which are increasingly contaminated with or made entirely out of the synthetic opioid. The share of U.S. overdose deaths in which there was evidence the person used counterfeit pills grew from 2 percent in mid-2019 to close to 5 percent in late 2021. And of the almost 2,500 overdose deaths in 34 states and Washington D.C. in 2021 that involved counterfeit pills, 22 percent occurred among 15- to 24-year-olds, researchers reported in Morbidity and Mortality Weekly Report in 2023.

The signs of an opioid overdose include slow or shallow breathing, snoring noises, small pupils and unresponsiveness. Normal breathing should resume 2 to 3 minutes after a dose of naloxone nasal spray, according to the U.S. Centers for Disease Control and Prevention. If not, another dose may be needed. A fentanyl overdose may also require multiple naloxone doses.

The new study “serves as a good reminder that we should not assume that certain groups of people are aware of or comfortable using naloxone,” says Jon Agley, who studies substance use and mental health at Indiana University School of Public Health in Bloomington. Research suggests that overdose education and naloxone distribution can help prevent deaths from opioids. “Learning how best to disseminate those programs is an important next step,” Agley says, including the most effective ways to engage college students.

This post was originally published on Science News

Share your love

Leave a Reply